The most serious and potentially dangerous side effect of the blood thinning drug Pradaxa is uncontrollable, and often spontaneous, internal bleeding. When this bleeding occurs in the gastrointestinal tract (which includes the esophagus, stomach, small intestine, colon, rectum, and anus), it manifests itself as rectal bleeding.
Typically, when an individual suffers an injury to the gastrointestinal tract, blood mixes with or coats the stool. Bleeding from the upper G.I. tract like the stomach or esophagus, produces stool that appears black, tarry, and are very foul smelling. When bleeding occurs in the colon or rectum, blood coats the stool and it can appear bright red.
However, when a patient is taking Pradaxa and rectal bleeding occurs (either from injury or spontaneously), it can result in sudden, massive bleeding. Rectal bleeding of this nature can cause patients to lose significant amounts of blood, losses of 3 and 4 pints have been reported, and even death. Symptoms of rectal bleeding may cause a person to feel dizzy, weak, have diarrhea, abdominal cramp-like symptoms, or appear pale.
Due to the nature and location of this kind of bleeding, many people are hesitant and too embarrassed to report it unless it becomes a hemorrhage. Patients should know, however, there is nothing to be ashamed of and anyone, especially those taking Pradaxa and rectal bleeding of any kind takes place, should speak to a doctor if they experience any of the signs or symptoms outlined above.